Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 108, NWS Aberdeen, SD

July 24, 2002Campbell County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 24, 2002, 10:42 PM CDT for Campbell County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2002, 10:42 PM CDT (03:42 UTC)
Expired
Jul 24, 2002, 11:30 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Campbell County, SD

The radar

The Bismarck radar (KBIS), 122 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 10:45 PM CDTThunderstorm Wind 52 EPollock, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 10:05 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1695 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WUUS53 KABR 250342
SVRABR
SDC021-250430-
/NEW.KABR.SV.W.0178.250341-250430/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1041 PM CDT WED JUL 24 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1130 PM CDT

* AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES WEST OF HERREID...OR ABOUT 17 MILES
  EAST OF MCLAUGHLIN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERREID AROUND 1055 PM CDT
  MOUND CITY AROUND 1100 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4589 10029 4572 10039 4558 9986 4577 9975

KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:40 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 24, 8:40 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
840 PM CDT WED JUL 24 2002

INITIAL WAVE OF CONVECTION IS DRIFTING OUT OF THE CWA ATTM WHILE A
SECOND WAVE CONTINUES TO DEVELOP ACROSS NODAK. THIS ASSOCIATED WITH
THE NEXT SHORT WAVE MOVING THROUGH THE NORTHWEST FLOW. SFC BOUNDARY
HAS PROGRESSED THROUGH NW 1/3 OF THE CWA...BUT APPERARS TO BE MAKING
LITTLE ADDITIONAL PROGRESS ATTM. WITH APPROACH OF THE NW SHORT WAVE
THIS BOUNDARY SHOULD BEGIN TO MOVE. TSTMS OVER NODAK MAY BE MORE
ELEVATED IN NATURE...BUT DID NOT RATHER STRONG GUSTY WINDS ACROSS
THE WESTERN PORTION OF THE STATE. WITH THIS ACTIVITY DROPPING SE
WILL MAKE ADJUSTMENTS TO CURRENT ZONE PACKAGE TO INCLUDE CONVECTION
FOR A LONGER PERIOD OF TIME OUT WEST.

.ABR...NONE
FAUCETTE

In the hours before

Local storm report, Jul 24, 9:09 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
909 PM CDT WED JUL 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    PIERRE                    SD   1.00 INCH HAIL
07/24/02   HUGHES

0740 PM    10 NW PIERRE              SD   83 MPH TSTORM WIND
07/24/02   HUGHES                         REPORTED BY ASOS AT PIERRE
                                          REGIONAL AIRPORT
Special weather statement, Jul 24, 10:00 PM CDT, 42 minutes before
SDZ018>020-022-023-250330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT WED JUL 24 2002

...TORNADO WATCH NUMBER 525 HAS EXPIRED...

THUNDERSTORMS CONTINUE TO DEVELOP WELL TO THE SOUTH AND MOVE EAST OF
EAST CENTRAL SOUTH DAKOTA. WITH THE THREAT OF SEVERE WEATHER
ENDING...THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE.

MF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:16 PM CDTSevere Thunderstorm WarningABRHughes, Sully44 min
Jul 24, 7:37 PM CDTSevere Thunderstorm WarningABRStanley23 min
Jul 24, 7:50 PM CDTSevere Thunderstorm WarningABRLyman40 min
Jul 24, 8:07 PM CDTTornado WarningABRLyman38 min
Jul 24, 8:52 PM CDTSevere Thunderstorm WarningABRLyman23 min
Jul 24, 10:04 PM CDTSevere Thunderstorm WarningABRCorson41 min
Jul 24, 10:50 PM CDTSevere Thunderstorm WarningABRWalworth25 min
Jul 24, 11:51 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds39 min
Jul 25, 12:13 AM CDTSevere Thunderstorm WarningABRBrown, Clark, Day, Faulk, Marshall, Spink62 min
Jul 25, 1:01 AM CDTSevere Thunderstorm WarningABRGrant, Roberts44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.